Jan. 8, 2002 The use of serotonin-enhancing drugs – including some newer antidepressants, antimigraine agents, decongestants, diet pills, amphetamines, and the popular drug of abuse ‘ecstasy’ – can precipitate cerebrovascular syndrome (stroke) due to narrowing of cerebral blood vessels.
According to a study published in the January 8 issue of Neurology, the scientific journal of the American Academy of Neurology, the use of multiple serotonergic drugs can precipitate sudden, severe headaches, seizures and stroke, particularly when combined with other vasoactive drugs.
In addition to advocating caution when combining medications that contain serotonin enhancers, this study presents implications for the care and treatment of patients exhibiting any of the above-mentioned symptoms, especially when presenting with sudden-onset headaches.
“We would stress the importance of asking these patients about use of such medications,” said study author A. B. Singhal, M.D. of the Massachusetts General Hospital Department of Neurology.
While typical treatment of acute headaches may include use of serotonergic drugs, patients who present with sudden-onset headaches “may be best served by noninvasive evaluation of cerebral arteries for vasoconstriction, after conditions like brain hemorrhage have been excluded,” suggests Singhal. “If vasoconstriction is suspected, serotonergic agents should be discontinued.”
The American Academy of Neurology, an association of more than 17,500 neurologists and neuroscience professionals, is dedicated to improving patient care through education and research. For more information about the American Academy of Neurology, visit its web site at http://www.aan.com.
Other social bookmarking and sharing tools:
The above story is reprinted from materials provided by American Academy Of Neurology.
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.